Herxheimer reaction from probiotics? (cramps, gas, nausea, diarrhea)

I started taking probiotics last week. Two caps per day was the recommended dose. I started with 1 cap per day each night for 4 nights.

Then, on saturday night, I took 2 caps. I was up from 1am to 4am with severe abdominal cramping, bloating, gas, horrible nausea and eventually diarrhea.

By 4am I had enough...I found some compazine, took one and passed out.

So, is this type of reaction (I think it falls within the category of Herxheimer reaction) typical if too many probiotics enter the body?

I'm puzzled, don't know if it was the probiotics or the one new food I introduced on saturday. Now I'm pretty nervous about taking the probiotics again.

What has your experience been?

Report post

10 replies. Join the discussion

Hello,

I would be willing to bet it was the new food vs. the Probiotics. I've used probiotics for my daugter for year's without any issue's.

When she has tried a new food we sometime have problems. What new food did you introduce and how much?

Blessings,

Lesley a/k/a NinaBean

Report post

Thanks Lesley.

I don't have GP and have been needing protein. Trying to introduce foods from the specific carb diet (scd). One of the SCD legal foods was eggs. So I had hard boiled egg. Didn't bother me after I ate it. Actually, I ate about 2 that day in small portions, 1/2 each time over the course of the day.

I can eat baked ham with no problem.

Haven't gone back to the probiotics yet. Hoping a few more people will reply.

I know you're going to say it was the eggs! That was my thought too. Will get brave and try the probiotics again.

Again, thanks so much.

Report post

Hi GPAllie-
I am guessing that it wasn't the probiotics too, but....I don't know what kind you are taking and maybe you are taking too much? I have taken probiotics for the past year with no problems like you experienced. You might wait a few days, don't eat any more hard boiled eggs (I have tried them too and they do not sit well on my stomach-scrambled eggs and egg beaters mixed in my puree are fine) and don't take the probiotics and see what happens. And of course, talk to your GI. Hope today is better for you! Mphotographer

Report post

Saturday was the worse, but i bounced back with a lot of willpower on Sunday afternoon.

Today, I tried just 2 tsp of yogurt and again had nausea. Ended up taking compazine. Been trying to avoid Rx stuff as much as possible.

I bought NSI 15-35 Probiotic from Vitacost. It was highly rated. The dosage on the bottle says 2 caps daily. I started with one, and upped it to 2 on Saturday.

My goal is to no need miralax. yogurt always helped me stay regular but it's been giving me nausea. And lately, much of my nausea I can keep in check so I am trying to avoid nausea triggers. I hate miralax. I always feel like it's sucking water out of my body, which it is. I can't even urinate after I take a dose.

Any suggestions for a natural alternative? I've been taking diluted ACV. I just started on a small amount of black strap molasses and will gradually up the dose to the recommended. I usually start small with everything.

Thanks so much Mp.

Report post

I take Align every day but did add another probiotic and I remember having bad gas. I did know of another person with GP who couldn't take probiotics because of that. But like the others said it's hard to know at first! I've done that though- tried a new food and added took a new supplement at the same time and didn't know what caused what!
I hope you're able to figure it out!

Hang in there,

Sarah

Report post

Hey,

Probiotics always seem to make me sick. Never seem to make me better, but often they seem to make me sick.

Report post

I have had some probiotic supplements cause the symptoms you mentioned. My mother tried them as well and had a similar reaction. I seem to be able to take some brands and not others, but I can't remember now which ones were a problem. Now I just eat yogurt or drink keifer for probiotics, and it doesn't give me any problems (in fact, I seem to have more problems when I don't have the yogurt/keifer). I have to take miralax regularly and haven't figured out a great substitute, although prune juice does help and sometimes I can cut back on the miralax if I drink more prune juice (I just can't seem to cut it out entirely).

Good luck :)

Kate

Report post

Magnesium Oxide was just recommended to me.

But, I'm going to take a dose of miralax tonight since I haven't had a bm since the saturday night abdominal nightmare.

Report post

Hi,

I've been taking PB8 for years now and it doesn't bother me. I started taking Digestive Advantage for IBS and that really helps with my gas problems and my slow motility. I don't have GP - just many digestive issues. I may try Align when I run out of my supply.

Report post

I have the same experience with probiotics and believe that this is the key to the answer to my problems but cannot find any information that will lead me to the answer.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AGMD

Help the Association of Gastrointestinal Motility Disorders reach its goals and support people like yourself by making a donation today.

Donate to the Association of Gastrointestinal Motility Disorders

Advertisement

Advertisement

Discussion topics

Helpful links from AGMD

Community leaders